What Are the Most Common Causes of Insomnia and Nausea?

There possible causes of insomnia and nausea are numerous.
Medications that are used to treat depression may also cause insomnia and nausea.
Late night TV watching can cause insomnia.
Both insomnia and nausea can stem from a bad migraine.
Workaholics often have a hard time resting at night.
High doses of caffeine may cause insomnia and nausea.
Stress may cause insomnia.
Article Details
  • Written By: Laura M. Sands
  • Edited By: Heather Bailey
  • Last Modified Date: 02 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Insomnia and nausea may be caused by certain medications, by caffeine overconsumption, or by withdrawal from certain recreational drugs. Withdrawal from alcohol and nausea symptoms also share a close relationship, and they are often accompanied by insomnia. In some people, these symptoms are side effects of stress. Often, these symptoms are brief and only last for a day or two. Health experts advise, however, that people with chronic nausea coupled with insomnia get a thorough medical examination to determine and treat any possible underlying causes, such as cancer or depression.

Medications that are used to treat depression may also cause insomnia and nausea. Side effects like these are well-documented and medical professionals are usually able to address these problems as they come up individually among patients. Some patients do not experience these side effects until withdrawing from these drugs, however.

Medicinal herbs that are sometimes abused when used recreationally, such as marijuana, may also cause nausea and make it difficult to sleep when a heavy user attempts to withdraw from regular usage. For others, withdrawing from alcohol may have the same effect. For serious addicts, withdrawal symptoms can be felt within several hours of the last use of one of these substances.

Ad

Individuals who consume high doses of caffeine also frequently experience both insomnia and nausea. As a stimulant, caffeine is widely celebrated for its ability to keep people awake and even increase levels of alertness in some individuals. At the same time, however, one of the side effects frequently reported with caffeine consumption is nausea.

Emotional stress is often joined with other symptoms, like nausea, muscle aches, headaches, appetite changes, and insomnia. Often, these are caused by nervousness and anxiety associated with a particularly stressful situation, which prevents a person from sleeping and causes stomach disturbances due to a poor diet. In some people, anxiety and nausea may even be accompanied by vomiting.

When other symptoms are present, such as diarrhea, vomiting, fever or high blood pressure, insomnia and nausea may be the symptom of a more severe condition, such as cancer. Researchers have found more than 20 symptoms that are common to all cancer types at varying stages. Among these physical symptoms are nausea and loss of appetite, fatigue, constipation, weakness, pain, insomnia, and a dry mouth.

Ad

More from Wisegeek

You might also Like

Discuss this Article

SteamLouis
Post 3

My wife and I learned the connection between caffeine, dehydration, insomnia and nausea the hard way last week.

My wife came home from work feeling very nauseated and unable to eat anything. The next few hours she also developed a terrible headache and was unable to sleep the entire night. The next morning, she started to throw up and I rushed her to the emergency room.

It turns out that she was dehydrated. She had not had any food or much water the day before, but did have a couple of cups of coffee. The coffee was probably what kept her up and also contributed to her dehydration which made her very nauseated. They gave her a couple of IVs at the emergency room to stop the nausea and re-hydrate and she was feeling much better in a couple of hours.

turquoise
Post 2

@burcinc-- I think I experience something similar except that it happens to me after long flights. I do have insomnia because of jet-lag and it can take me up to a week to get back to my regular sleep routine. I also feel some nausea and lack of appetite after flights. I'm not sure what the reason of this is, it might be fatigue.

I know from my mom that medications can cause these symptoms though. She is a type 2 diabetic and takes tablets to control her blood sugar. From time to time, she is unable to sleep and feels sick. Her doctor said that it's the side effects of her medicine. She is planning on switching to another medication soon.

burcinc
Post 1

I experience both of these symptoms when I pull an all-nighter or if I have to wake up extremely early one day. It happened to me all the time in college because during exams, my friends and I would study all night and part of the morning until it was time for the exam.

Afterward, I would feel extremely tired and sick to my stomach but couldn't sleep. It usually lasted for a day. It doesn't happen as much anymore but occasionally if I have to wake up extremely early for work, like 4am, and get little sleep.

I think it is due to stress because it never happens under any other circumstances. It's a horrible feeling though, unable to sleep, unable to eat. It never happens when I'm well rested.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email